Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 78, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2018, 6:12 PM CDT for Dallas County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 6:12 PM CDT (23:12 UTC)
- Expired
- May 29, 2018, 6:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dallas County, IA
The radar
The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:30 PM CDT | TSTM WND GST 65 | Waukee, IA | VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WUUS53 KDMX 292312
SVRDMX
IAC049-292345-
/O.NEW.KDMX.SV.W.0078.180529T2312Z-180529T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
612 PM CDT TUE MAY 29 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Dallas County in central Iowa...
* Until 645 PM CDT.
* At 612 PM CDT, a severe thunderstorm was located over Dallas
Center, or near Adel, moving northwest at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
West Des Moines, Urbandale, Clive, Waukee, Grimes, Adel, Dallas
Center, De Soto and Minburn.
This includes Interstate 80 between mile markers 111 and 112, and
between mile markers 114 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 9428 4180 9428 4178 9385 4156 9383
4153 9402
TIME...MOT...LOC 2312Z 145DEG 31KT 4165 9399
HAIL...0.75IN
WIND...60MPH
$$
Martin2 follow-up statements
621
WWUS53 KDMX 292330
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
630 PM CDT TUE MAY 29 2018
IAC049-292345-
/O.CON.KDMX.SV.W.0078.000000T0000Z-180529T2345Z/
Dallas IA-
630 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL DALLAS COUNTY...
At 630 PM CDT, a severe thunderstorm was located near Perry, moving
northwest at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grimes, Dallas Center and Minburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 9428 4180 9428 4178 9385 4168 9384
4163 9412
TIME...MOT...LOC 2330Z 145DEG 31KT 4178 9411
HAIL...<.75IN
WIND...60MPH
$$
Martin088
WWUS53 KDMX 292340
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
640 PM CDT TUE MAY 29 2018
IAC049-292350-
/O.EXP.KDMX.SV.W.0078.000000T0000Z-180529T2345Z/
Dallas IA-
640 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DALLAS COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Iowa.
LAT...LON 4178 9428 4180 9428 4178 9385 4168 9384
4163 9412
TIME...MOT...LOC 2340Z 145DEG 31KT 4185 9417
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:13 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 29, 4:13 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 413 PM CDT Tue May 29 2018 .DISCUSSION.../Tonight through Tuesday/ Issued at 413 PM CDT Tue May 29 2018 Primary focus on current storms with a short wave lifting northwest from the Alberto system and another shortwave approaching from the west. Two areas of storms have developed in response. Similar to Monday, large hail, damaging winds and a few landspouts are all possible. Strong winds thus far have been more prominent than Monday with 0-3km theta-e differences of 25-30K and downdraft CAPE around 1500 J/kg. The two regions should converge just west of Interstate 35 in a few hours and should be the focus for a few stronger updrafts before the entire area then begins to move to the east. Possible that zone could have locally heavy rainfall before storms diminish. Another area of storms over Nebraska and Kansas will move into western Iowa round midnight or after in a weakened state. Most of Wednesday should be dry though additional storms are possible as the boundary moves across central Iowa as it moves east in the afternoon. The best chance will be over the far northeast by mid afternoon. Wednesday will finally be cooler with highs only in the 80s! The upper ridge will build back into the area Thursday and Friday with highs back into the upper 80s to mid 90s. The next strong upper level system will arrive Friday night into early Saturday. This will bring additional thunderstorm chances to the region. A few could be severe. This will bring cooler and more seasonal temperatures to the area for the weekend. More zonal flow arrives to begin next week and will bring slightly warmer temperatures and a few spot chances for additional thunderstorms. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1230 PM CDT Tue May 29 2018 Scattered thunderstorms possible again later this afternoon and evening. The main risk with these storms will be local microbursts and thunderstorm outflow winds. The predominant wind will be from the southeast today then gradually transitioning to southwest on Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of thunderstorms otherwise VFR conditions are forecast. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, May 29, 3:14 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 314 PM CDT Tue May 29 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 314 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected this afternoon through the evening, and at times overnight. Some of the storms this afternoon and evening may be severe, mainly west of Interstate 35, with strong winds and large hail the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will persist on Wednesday, then return from Friday night into Saturday. Severe weather may be possible at times. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Special weather statement, May 29, 5:22 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Des Moines IA 522 PM CDT Tue May 29 2018 IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085- 092>096-300000- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 522 PM CDT Tue May 29 2018 ...Strong to Severe Storms Expected to Continue through the Early Evening... Scattered thunderstorms, some strong to severe, are expected to persist through the late afternoon and early evening hours throughout central and western Iowa. The storms will be slow moving, north northwest at around 20 mph, and some may produce winds to 50 mph, penny sized hail and locally heavy rains with ponding water on roads. A few may be even stronger and reach severe limits with inch or larger hail and wind gusts to 60 mph or more. Those participating in outdoor activities, including boating, should be prepared to seek shelter indoors on short notice. Lightning is a hazard for all storms whether they are severe or not. Small
Local storm report, May 29, 5:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST ALGONA AIRPORT 43.08N 94.27W
05/29/2018 M58 MPH KOSSUTH IA AWOS
AWOS STATION AXA, ALGONA AIRPORT.
&&
BSSLocal storm report, May 29, 5:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST 2 SE DES MOINES INT AIR 41.52N 93.63W
05/29/2018 E60 MPH POLK IA TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN, ABOUT 7-8
INCHES IN DIAMETER. PLAYGROUND EQUIPMENT
BLOWN OVER.
&&Local storm report, May 29, 5:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TORNADO 3 NE AMES 42.05N 93.57W
05/29/2018 STORY IA PUBLIC
VIDEO OF LANDSPOUT VIA SOCIAL MEDIA.
&&
AKLocal storm report, May 29, 6:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG THOR 42.69N 94.05W
05/29/2018 HUMBOLDT IA TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN THROUGHOUT THE
TOWN OF THOR. A FEW TREES EVEN SNAPPED AT
THE BASE. ONE TREE ROUGHLY 18 INCHES IN
DIAMETER AND ABOUT 50 FEET TALL SNAPPED AT
BASE. SOME HOUSES HAVE TREES THAT FELL ON
THEIR ROOF. UNKNOWN DAMAGE. TIME ESTIMATED
BY RADAR.
&&
KLPLocal storm report, May 29, 6:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 2 N EARLHAM 41.52N 94.12W
05/29/2018 E0.25 INCH DALLAS IA PUBLIC
VIA SOCIAL MEDIA.
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 18 min |
| May 29, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Story | 24 min |
| May 29, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 41 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 16 min |
| May 29, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 45 min |
| May 29, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 34 min |
| May 29, 5:37 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 23 min |
| May 29, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Madison | 30 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 46 min |
| May 29, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 21 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.